Alert archive / Hawaii / Flash Flood Warnings in 2010
Flash Flood Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 7, 2010, 10:29 PM HST for Kauai County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2010, 10:29 PM HST (08:29 UTC)
- Expired
- Apr 8, 2010, 6:28 AM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 8.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
380
WGHW50 PHFO 080829
FFWHFO
HIC007-081130-
/O.NEW.PHFO.FF.W.0004.100408T0829Z-100408T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1029 PM HST WED APR 7 2010
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 130 AM HST
* AT 1018 PM HST...A GAGE ON THE HANALEI RIVER SHOWED A RAPID RISE
IN WATER LEVEL FROM PERSISTENT HEAVY RAIN OVER CENTRAL KAUAI. THE
AREA OF HEAVY RAIN WAS NEARLY STATIONARY. IF HEAVY RAINFALL
CONTINUES...THE HANALEI RIVER BRIDGE MAY HAVE TO BE CLOSED.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HANALEI...HAENA AND NA PALI STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 130 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2224 15961 2225 15928 2197 15929 2191 15936
2186 15945 2189 15958
$$
HARRISON/HOUSTON6 follow-up statements
654
WGHW70 PHFO 080934
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1134 PM HST WED APR 7 2010
HIC007-081130-
/O.CON.PHFO.FF.W.0004.000000T0000Z-100408T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1134 PM HST WED APR 7 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 130 AM HST...
RADAR INDICATES HEAVY RAINS CONTINUE TO FALL OVER THE EASTERN TWO
THIRDS OF KAUAI. THE KAUAI POLICE DEPARTMENT HAS CLOSED THE HANALEI
RIVER BRIDGE DUE TO FLOOD WATERS COVERING KUHIO ROAD. ALSO...A
GAGE AT THE SOUTH FORK OF THE WAILUA RIVER INDICATES THE RIVER
CONTINUES TO RISE NEAR FLOOD STAGE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANALEI...
WAILUA...HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...
WAILUA...PRINCEVILLE...KILAUEA...KAPAA AND LIHUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 130 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2224 15961 2225 15928 2197 15929 2191 15936
2186 15945 2189 15958
$$
HARRISON/HOUSTON265
WGHW50 PHFO 081123
FFWHFO
HIC007-081430-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-100408T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
123 AM HST THU APR 8 2010
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 430 AM HST
* AT 112 AM HST...A GAGE ON THE HANALEI RIVER CONTINUED TO SHOW
ELEVATED WATER LEVELS FROM HEAVY RAIN THAT FELL EARLIER TONIGHT.
THE HANALEI RIVER BRIDGE REMAINS CLOSED DUE TO FLOOD WATERS ACROSS
KUHIO ROAD NEAR HANALEI.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...NA PALI STATE PARK AND HANALEI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2224 15961 2225 15928 2197 15929 2191 15936
2186 15945 2189 15958
$$
HARRISON/HOUSTON060
WGHW70 PHFO 081245
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
245 AM HST THU APR 8 2010
HIC007-081430-
/O.CON.PHFO.FF.W.0004.000000T0000Z-100408T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
245 AM HST THU APR 8 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 430 AM HST...
ALTHOUGH THE HEAVIEST RAINFALL HAS CEASED...RUNOFF FROM THE HEAVY
RAINS EARLIER TONIGHT CONTINUES TO FLOW ACROSS KUHIO ROAD NEAR
HANALEI. THEREFORE...THE HANALEI RIVER BRIDGE REMAINS CLOSED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANALEI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2224 15961 2225 15928 2197 15929 2191 15936
2186 15945 2189 15958
$$
HARRISON/HOUSTON338
WGHW50 PHFO 081426
FFWHFO
HIC007-081730-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-100408T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
426 AM HST THU APR 8 2010
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 730 AM HST
* EVEN THOUGH HEAVY RAINS ENDED A FEW HOURS AGO...THE HANALEI RIVER
BRIDGE REMAINS CLOSED DUE TO FLOODING ON KUHIO ROAD NEAR THE TOWN
OF HANALEI.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HANALEI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 730 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2224 15961 2225 15928 2197 15929 2191 15936
2186 15945 2189 15958
$$
HARRISON/HOUSTON721
WGHW70 PHFO 081528
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
528 AM HST THU APR 8 2010
HIC007-081730-
/O.CON.PHFO.FF.W.0004.000000T0000Z-100408T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
528 AM HST THU APR 8 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 730 AM HST...
EVEN THOUGH HEAVY RAINS ENDED SEVERAL HOURS AGO...THE HANALEI RIVER
BRIDGE REMAINS CLOSED DUE TO FLOODING ON KUHIO ROAD NEAR THE TOWN OF
HANALEI. THE HANALEI SCHOOL HAS BEEN CLOSED TODAY AS A RESULT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANALEI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 730 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2224 15961 2225 15928 2197 15929 2191 15936
2186 15945 2189 15958
$$
HARRISON/HOUSTON716
WGHW70 PHFO 081628
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
628 AM HST THU APR 8 2010
HIC007-081635-
/O.CAN.PHFO.FF.W.0004.000000T0000Z-100408T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
628 AM HST THU APR 8 2010
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI...
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED AND CIVIL DEFENSE
OFFICIALS HAVE REPORTED A PARTIAL OPENING OF THE HANALEI RIVER
BRIDGE.
RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL
HOURS.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR KAUAI.
LAT...LON 2224 15961 2225 15928 2197 15929 2191 15936
2186 15945 2189 15958
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 8:30 PM HST, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 7, 8:30 PM HST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST WED APR 7 2010 .SYNOPSIS... INSTABILITY AND AMPLE MOISTURE WILL CONTINUE TO PRODUCE MODERATE TO HEAVY SHOWERS THROUGH THURSDAY AFTERNOON...WITH THE POSSIBILITY OF A THUNDERSTORM OR TWO. TRADE WINDS WILL RETURN AS A RESULT OF HIGH PRESSURE TO THE NORTH ON THURSDAY. A WET TRADE WIND PATTERN WILL DOMINATE THROUGH NEXT WEEK...WITH SHOWERS FOCUSING OVER WINDWARD AND MOUNTAIN SLOPES. && .DISCUSSION... AN UPPER LEVEL TROUGH IS CURRENTLY NORTHWEST OF THE ISLANDS...WHICH IS PRODUCING INSTABILITY...PARTICULARLY AROUND KAUAI AND OAHU. THE 00Z SOUNDINGS FROM LIHUE AND HILO SHOW A DEGRADATION OF THE CAPPING INVERSION...PLUS PRECIPITABLE WATER VALUES ABOVE 1.4 INCHES. WITH THIS MOIST AND UNSTABLE ATMOSPHERE...HEAVY SHOWERS REMAIN LIKELY THROUGH AT LEAST THURSDAY MORNING...AND SO THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE STATE. THUNDERSTORMS ALSO REMAIN A POSSIBILITY BECAUSE OF THE COLD UPPER LEVEL TEMPERATURES. THE TROUGH WILL MOVE EAST SOUTHEAST AND WEAKEN THROUGH THURSDAY AFTERNOON. THIS...ALONG WITH INCREASING TRADE WINDS...SHOULD START TO LESSEN THE POTENTIAL FOR FLASH FLOODS STARTING THURSDAY NIGHT. HIGH PRESSURE IS STARTING TO BUILD FAR NORTH OF THE ISLANDS...WHICH WILL BRING A REEMERGENCE OF THE TRADE WINDS. THERE ARE SIGNS ACROSS THE EASTERN END OF THE STATE THAT THE TRADES ARE ALREADY RETURNING. TRADES ARE EXPECTED TO REACH MODERATE TO FRESH STRENGTH THURSDAY...AND REMAIN AT THAT LEVEL UNTIL THE MIDDLE OF NEXT WEEK...DUE TO HIGH PRESSURE PERSISTING NORTH OF THE ISLANDS. HIGH PRESSURE WILL STRENGTHEN NEXT WEDNESDAY...INCREASING THE PRESSURE GRADIENT OVER THE STATE...AND BOLSTERING THE TRADES. WITH TRADE WINDS RETURNING THURSDAY...AND PRECIPITABLE WATER VALUES REMAINING ELEVATED...THE ISLANDS WILL BE IN A WET TRADE WIND PATTERN FROM THURSDAY NIGHT THROUGH NEXT WEEK. THIS MEANS THAT SHOWERS WILL FOCUS OVER WINDWARD AND MOUNTAIN SLOPES...WITH A FEW SHOWERS BEING BLOWN TO LEEWARD SECTIONS. THE GFS AND ECMWF MODELS SHOW ANOTHER UPPER LEVEL TROUGH FORMING OVER THE ISLANDS BY THE MIDDLE OF NEXT WEEK. IF THIS SOLUTION HOLDS TRUE...THE LOW LEVEL INVERSION WILL ONCE AGAIN BE LIFTED AND/OR ERODED...AND LOCALLY HEAVIER SHOWERS WILL BE POSSIBLE. && .MARINE... A SERIES OF SMALL NORTHWEST AND SOUTH SWELLS WILL ARRIVE THROUGH THE FORECAST PERIOD...BUT SURF WILL REMAIN WELL BELOW ADVISORY LEVELS. A SMALL CRAFT ADVISORY WILL BE IN EFFECT STARTING THURSDAY MORNING FOR SOME OF THE WINDIER COASTAL WATERS DUE TO COMBINED SEAS AND/OR WINDS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 700 AM HST THURSDAY FOR ALL ISLANDS. SMALL CRAFT ADVISORY FROM 600 AM HST THURSDAY UNTIL 600 PM HST THURSDAY FOR THE PAILOLO CHANNEL...MAALAEA BAY...ALENUIHAHA CHANNEL AND WATERS SOUTH OF THE BIG ISLAND. && HARRISON/HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:22 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Apr 7, 6:12 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Apr 7, 9:03 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Apr 7, 9:04 PM HST | Small Craft Advisory | HFO | 54 hr | |
| Apr 8, 7:21 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.